OK, bit of a saga, but here goes.
After I was diagnosed with CD in March, it was finally brought under control a few months later through 40mg Prednisone per day. At that stage my GI started me on Imuran as the (hopefully) long term solution with a very gradual weaning off of the Prednisone as the Imuran built up in my system.
(Aside: I did end up in emergency early on because of a reaction to the Imuran and possibly confusing instructions between the GI and the pharmacy. I am a big guy at 250lbs so my Imuran dose was 250mg/day. The instructions I received were 100mg/day for a week then up to 250mg/day. Well a few days into the higher dose I started to get severe alternating sweating/chills and unstoppable shaking. At first I thought it was a really nasty bug but it got so bad that I went to emergency who said they thought it was a side effect of the Imuran).
Back to the main plot!
After stepping up the Imuran dose slowly to 200mg/day I decided to stop there after my previous nasty experience. By now I had substantially reduced my Prednisone level. However, I was finding that even at that dose my CD was well under control and I felt better than I had for a long time.
Then the problems started.
As I weaned off the Predisone totally I started to experience some growing side effects. First, I noticed increasing joint and muscle pain, particulalrly in my hips, shoulders and neck. I also started to find that my CD was getting less under control and some of the dreaded symptoms were starting to return.
Right now I see two possible causes:
1) The Imuran was never really doing anything and the CD benefits I was experiencing were a result of the Prednisone alone. Now that I have stopped the Prednisone the symptoms are returning along with joint pain either from Predinsone withdrawal or as a side effect of the Imuran. OR
2) The symptoms I am now experiencing are 100% due to the after effects of stopping Prednisone. Not only is this causing me inflamation in my joints but possibly also in my intestines as well.
I am still hoping that it is 2) above and at some point the Prednisone effects will wear off, although I am getting less hopeful as the effects seem to be getting worse not better as time goes on (I've now been totally off Prednisone for 4-5 weeks).
I am due to see my GI later this week and really don't know what he will suggest. He might say that the Imuran isn't working and I need to go up to the next step of Humira or Remicade which I would prefer not to do at this stage. Or, he might say I should try the full 250mg/day of Imuran as per his presciption.
Has anyone else experienced anything like this? I have read about the side effects of Imuran and have also read of the after effects of stopping Prednisone but don't know how long before these should wear off.
Thanks if you have read this far.